Illinois, 2016

Strong Wind in Illinois, February 28, 2016

February 28, 2016 · NWS ILX · 3 events in 2 counties and zones

The pressure gradient between a departing high and an approaching cold front produced strong southwesterly winds across central Illinois on February 28th. Winds gusting as high as 40 to 50 mph were focused mainly along and east of the I-55 corridor during the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

The pressure gradient between a departing high and an approaching cold front produced strong southwesterly winds across central Illinois on February 28th. Winds gusting as high as 40 to 50 mph were focused mainly along and east of the I-55 corridor during the afternoon. Minor wind damage was reported in Champaign and Effingham counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 28, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
1129 AM CST SUN FEB 28 2016

.UPDATE...
ISSUED AT 1015 AM CST SUN FEB 28 2016

Latest surface map showed cold front extending from near Kansas City
northeast into east central Wisconsin. Pressure gradient ahead of
this front resulting in wind gusts already around 35 mph in
several locations, and 10 am observation at Decatur came in with
45 mph. Latest HRRR guidance has the front coming into the
northwest CWA around mid-afternoon. The stronger wind gusts of
40-45 mph will continue until then, when the gradient relaxes a
bit immediately ahead of the front. Wind advisory was adjusted
earlier to include the entire CWA, and no changes will be made to
the wind advisory valid period at this time.

Adjustments to the hourly grids have been sent for the sky trends
and the rain chances, adjusting the eastern CWA to focus more on
in the late afternoon. Temperatures appear on track and only made
minor adjustments for the hourly grids the next couple hours.

&&

.SHORT TERM...(Today)
ISSUED AT 332 AM CST SUN FEB 28 2016

Will be plenty of sunshine today and along with strong waa due to
south-southwest winds, just ahead of a weak front moving through the
area this afternoon. Gradient ahead of the front is very tight and
strong winds are expected. Model data/guidance and bufkit soundings
support sustained winds or around 30 mph with possible gusts up to
near 45 mph from later this morning through early afternoon. Once
the front gets closer to the CWA, strongest winds shift into
eastern IL with gradient loosening some. Will be going with a wind
advisory for later this morning through early afternoon over most
of central and eastern IL. Only counties not included will be
along I-70 and to the south...southeast IL. Front does not have a
lot of moisture to work with until this afternoon as it gets thru
most of the area. However, there is still a front, so going with
slight chance of showers along front, mainly east of the IL river
and all the way to the IN border.

Temps will be much warm than yesterday and with all the snow now
melted and strong waa and lots of sunshine, believe temps will
actually get warmer than first forecast. So have increased high
temps across the region for this afternoon.

.LONG TERM...(Tonight through Saturday)
ISSUED AT 332 AM CST SUN FEB 28 2016

A blustery evening becomes dominated by northwesterly winds and is a
bit cooler than the night before with cool air filtering in behind
the front.  Models are inconsistent with the development of the
precip along and ahead of the boundary even going into the evening
hours.  GFS and ECMWF slightly wetter than the unusually drier NAM.
BUFKit soundings not working with much in the way of moisture, but
cannot leave out a low chance in the far east in the early evening
hours.  Otherwise cooler tonight...but the cool air does not take
over as Monday is slated to be another mild day with highs in the
upper 50s/lower 60s with the winds becoming southerly again as the
brief surface ridging slips to the east.  The next storm developing
over the Plains starts to take shape and precip chances spread into
the region Monday night and into Tuesday.  Models seem to be coming
around to a less intensely developed surface system with the open
wave aloft.  Will be moving through the mean flow rather quickly and
wrapping up by Tuesday night. Forecast soundings are not cold enough
to warrant a long time frame of snow.  The QPF fields are slowly
losing the look of the deformation zone.  Precip will start as rain
and as cold air moves in to the back side of the system, rain or
snow will be NW of the I-55 corridor.  However, even if the snow
were to develop, very little if any accumulation is expected in such
a wet environment.  Early Wednesday morning clearly the coldest
morning in the forecast with the chilly Arctic air in place behind
the boundary.  A quick clipper Wed night and into Thursday brings
the next chances for accumulating snow, should the thermal profile
hold. Wed and Thu chilly with highs in the 30s/lower 40s, slightly
below seasonal norms. Temps begin warming at the end of the week and
into next weekend with the warm air from the western ridge slowly
making its way into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1129 AM CST SUN FEB 28 2016

Main concern in the short term remains with the wind. Southwest
winds will continue to gust over 35 knots through mid afternoon,
but may linger closer to about 23Z at KCMI. A cold front will move
in from the west, decreasing winds a bit before shifting them to
the northwest. Frontal passage should be around 21-22Z from KPIA-
KSPI, ranging to around 00-01Z at KCMI. Immediately behind the
front, a few hours of MVFR ceilings appear likely before skies
clear. Winds will trend back toward the southwest overnight and
become a bit gusty again late Monday morning, although not as much
as today.

&&

.ILX Watches/Warnings/Advisories...
Wind Advisory until 4 PM CST this afternoon for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&

UPDATE...Geelhart
SHORT TERM...Auten
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, Feb 28, 11:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CST SUN FEB 28 2016

ILZ027>031-036>038-040>057-061>063-066>068-072-073-291200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1112 AM CST SUN FEB 28 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...EAST
CENTRAL ILLINOIS...AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS WILL GUST UP TO 45 MPH THIS AFTERNOON AHEAD OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ071-291200-
CLAY-
1112 AM CST SUN FEB 28 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS WILL GUST UP TO 45 MPH TODAY AHEAD OF A COLD
FRONT.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER NEAR
CLAY CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR FLOODING ALONG THE LITTLE WABASH RIVER SHOULD SUBSIDE ON
TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Champaign

When
February 28, 12:00 PM CST to 4:00 PM CST
Where
Champaign forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A light pole was blown down on the University of Illinois campus in Urbana at around 1400 CST.

Strong Wind, Champaign

When
February 28, 12:00 PM CST to 4:00 PM CST
Where
Champaign forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A light pole was blown down on the Neil Street on-ramp to westbound I-74 in Champaign at around 1400 CST.

Strong Wind, Effingham

When
February 28, 12:00 PM CST to 4:00 PM CST
Where
Effingham forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

A carport was blown over near the intersection of IL-32/IL-33 and Nazarene Road 4 miles northwest of Effingham at around 1335 CST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618545, 618546, 618547.